Humpath.com - Human pathology

Home > E. Pathology by systems > Digestive system > Liver and pancreatobiliary system > Liver > drug-induced acute hepatitis

drug-induced acute hepatitis

Wednesday 8 December 2004

Drug-induced liver injury (DILI) accounts for 10% of acute hepatitis and is perhaps the most common cause of cholestatic hepatitis.

The following morphological patterns can be observed in acute hepatocellular injury.

Acute hepatitis

The hallmarks of acute hepatocellular injury are portal and parenchymal inflammation, hepatocellular injury, and/or necrosis.

By definition, fibrosis is absent. Regenerative features such as binucleate hepatocytes and thick cell plates are common. Prominent Kupffer cells often are present in the sinusoids.

The term "cholestatic hepatitis" is used when these changes are accompanied by cholestasis (see acute cholestatic injury).

Necrosis

Acute hepatocellular injury can result in necrosis affecting single (spotty necrosis) or groups of hepatocytes (confluent necrosis). In some cases, confluent necrosis can be zonal and may be helpful in diagnosis.

Centrizonal (zone 3) necrosis is characteristic of acetaminophen and halothane, and toxins such as carbon tetrachloride.

Isolated necrosis affecting zones 1 and 2 is rare; toxins such as cocaine and ferrous sulfate typically affect zone 1, while beryllium has been implicated in zone 2 necrosis.

When extensive, confluent necrosis can lead to acute hepatic failure.

Resolving hepatitis

If biopsy is performed later in the disease course, hepatocellular injury and inflammation may be minimal.

The presence of numerous macrophages in the sinusoids is a helpful clue for the diagnosis of resolving hepatitis.

The stain periodic acid–Schiff with diastase can be used to highlight the macrophages.

Synopsis

- acute hepatitis

  • scattered acidophilic bodies
  • focal necrosis
  • patchy inflammation

- eosinophils
- granulomas
-  bile duct injury
- fatty change
- well-defined zones of confluent necrosis
- unbalance between weak inflammation and the degree of necrosis

Drugs associated with acute hepatitis pattern of injury

A wide variety of drugs can cause acute hepatocellular injury.

Herbal and botanical drugs are an important but often overlooked cause of hepatotoxicity. These are not regulated by the Food and Drug Administration and hence are not subject to rigorous testing.

More than 20 000 herbal products are marketed in forms including powders, essential oils and teas, and more than $5 billion are spent on these annually.

Nearly 20% of American adults have used herbal remedies, and usage is higher in selected groups including Chinese, South African and Native American cultures.

Definitive identification of an herbal product can require chemical analysis, as mistranslation or misidentification can be an issue. Eliciting a detailed herbal history is imperative.

Certain commonly consumed herbal agents now being investigated for their hepatoprotective effects, such as turmeric (Curcuma longa)24 and mate tea (Ilex paraguariensis), are listed as potentially hepatotoxic in various patient literature.

Finally, contaminants of herbal supplements should be considered, including heavy metals such as arsenic, cadmium, lead or mercury.

- Non-steroidal anti-inflammatory drugs

  • Diclofenac*, indomethacin, tolmetin, sulindac, ibuprofen, ketoprofen, mefenamic acid, celecoxib

- Anaesthetic agents

  • Halothane,7 methoxyflurane

- Anticonvulsants

  • Phenytoin, carbamazepine*, valproic acid, chlorpromazine*

- Antibacterial agents

  • Ampicillin, amoxicillin–clavulanic acid,5 8 9 oxacillin, cephalosporins, tetracycline, sulfonamides, erythromycin, trimethoprim–sulfamethoxazole*

- Antifungal agents

  • Griseofulvin, fluconazole, ketoconazole*

- Antiparasitic agents

  • Albendazole, thiabendazole, fansidar

- Antituberculous agents

  • Isoniazid, rifampin

- Antiviral agents

  • Zidovudine, ribavirin, nevirapine*, efavirenz*

- Antitumour agents

  • 6-Mercaptopurine, azathioprine, L-asparaginase, mithramycin, vincristine, cyclophosphamide, carmustine

- Antihypertensive agents

  • Methyldopa, hydralazine, lisinopril, labetalol

- Antiarrhythmic agents

  • Quinidine, nifedipine, procainamide

- Hypolipidaemics

  • Statins, clofibrate, nicotinic acid, ezetimibe*

- Hypoglycaemics*

  • Rosiglitazone, troglitazone

- Antiandrogens*

  • Flutamide

- Other

  • Sulfonylureas, troglitazone, dantrolene, chlorzoxazone, dextropropoxyphene, allopurinol, gold

- Toxins

  • Aflatoxin, death cap mushroom (Amanita phalloides), carbon tetrachloride, ethylene dichloride, allyl compounds, ferrous sulfate, phosphorus, MDMA (ecstasy)

*Primarily cholestatic pattern

Differential diagnosis

The histological features can be indistinguishable from other causes of acute hepatitis such as acute viral hepatitis, initial presentation of autoimmune hepatitis and Wilson disease.

The presence of bile duct injury, prominent eosinophilic infiltrate, granulomas, sharply defined perivenular necrosis, or cholestasis out of proportion to hepatocellular injury, favours adverse drug reaction, but none of these features is specific.

- acute viral hepatitis

  • for acute drug-induced hepatitis: eosinophils, granulomas, bile duct injury, fatty change, well-defined zones of necrosis

References

- Lee WM. Drug-induced hepatotoxicity. N Engl J Med. 2003 Jul 31;349(5):474-85. PMID: 12890847